Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 89, NWS Burlington, VT

June 23, 1998Essex County, New York

NWS Burlington, VT issued this flash flood warning at Jun 23, 1998, 4:17 PM EDT for Essex County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1998, 4:17 PM EDT (20:17 UTC)
Expired
Jun 23, 1998, 8:15 PM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Essex County, NY

The radar

The Burlington radar (KCXX), 65 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 232018
FFWBTV
NYC031-240015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
417 PM EDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESSEX COUNTY IN NORTHERN NEW YORK

* UNTIL 815 PM EDT.

* AT 415 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN FROM NEWCOMB TO SCHROON RIVER
  NEW YORK.

* THUNDERSTORMS PRODUCING TORRENTIAL RAINS WILL CONTINUE TO MOVE
  ALONG THIS SAME GENERAL AREA...ALONG ROUTE 2 AND THE NORTH
  PORTION OF ROUTE 28N. RADAR ESTIMATES AS MUCH AS 2 INCHES MAY
  HAVE FALLEN IN THIS AREA.

A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR ALREADY
OCCURRING. YOU MAY HAVE ONLY SECONDS TO SAVE YOURSELF. AVOID STREAMS
RIVERS AND CREEKS WHICH MAY BECOME KILLERS.

&
DIGIORGI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:20 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 23, 2:20 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
220 PM EDT TUE JUN 23 1998

17Z. LOCAL SFC MESO ANALYSIS SHOWS THETA-E RIDGE(>345 DEG K) FROM
BGM-SYR-BTV AND STRONG MOIST CONVERGENCE BULLSEYE OVER ELM WHERE
STRONGEST CELL IS NOW. ANOTHER WEAKER CONVERGENCE CENTER OVER NE NY.
BEST INSTABILITY(-3 TO -5 SBLI/MIXED BOUNDARY LAYER OVERALL BTV CWA
EXCEPT LOWER CT VALLEY WHERE AIRMASS MORE MARTIME AND STABLE.
MORNING SOUNDING AT ALY/GYX SHOWS PRECIP WATER NEARLY 1.7 WHILE ONLY
NEAR 1 INCH AT WMW IN DRIER AIRMASS. WV LOOP SHOWS WELL DEVELOPED
SHORTWAVE MOVING STEADILY EAST WITH NY/VT UNDER BAROCLINIC LEAF.
SO EVEN THOUGH STORMS WILL MOVE, LOCALLY 2+ INCHES OF RAIN ARE
POSSIBLE. THIS ALREADY EVIDENT WITH CELL NEAR BGM PER KTYX
ESTIMATES. NOT TOO CONCERNED WITH SEVERE BUT VWP SHOWS 30-40 KTS OF
WIND AT 18 K FEET WITH VERY LITTLE SHEAR BELOW. SO WILL HAVE TO
WATCH. INHIBITING FACTOR IS AC/AS CLOUD DECK WITH SHOWERS NOW MOVING
INTO ST. LAW VALLEY THAT IS COOLING LOW LEVELS. SO BEST CHANCE OF
STRONGER CONVECTION APPEARS ART-BTV AND SOUTH. LOTS OF SHOWERS AND
THUNDER A POSSIBILITY THROUGH ABOUT MIDNIGHT SO BELIEVE HIGHER AVN
POPS ARE WARRENTED.

TROF SHOULD MOVE THROUGH THE REGION TONIGHT LEAVING LOTS OF LOW
CLOUDS AND AREAS OF FOG. LOW TEMPS IN THE 60S.

SOME OVERALL DRYING EVIDENT ON MODELS AS UPPER RIDGE BUILDS INTO THE
AREA WED/THU.  POPS LOW ON BOTH MODELS SO PREVIOUS FORECAST/EXTENDED
WITH MOSTLY SUNNY LOOKS GOOD. HUMIDITY SHOULD BE A BIT LOWER THAN
THAT OF TODAY/YESTERDAY. SEASONABLE TEMPS WITH HIGHS IN THE 80S AND
LOWS AROUND 60.

SISSON

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.